A graph-theoretic approach to computing Selmer groups of elliptic curves y2 = x3 + bx over ℚ(𝑖)
Document Type
Journal Article
Role
Author
Published In
Journal of Number Theory
Volume
291
First Page
551
Last Page
591
Publication Date
9-25-2026
Abstract
We develop a graph-theoretic algorithm to compute the φ-Selmer group of the elliptic curve 𝐸𝑏 :𝑦2= 𝑥3+𝑏𝑥 over ℚ(𝑖), where 𝑏 ∈ℤ[𝑖] and 𝜑 :𝐸𝑏 →𝐸−4𝑏 is the degree 2 isogeny with kernel generated by (0,0). We associate to 𝐸𝑏 a weighted, directed graph 𝐺𝑏, whose vertices are the odd Gaussian primes dividing b, and whose edge weights are determined by the quartic residue symbol between pairs of these primes. We then show that the local conditions defining the φ-Selmer group are encoded by a linear system over𝔽2 involving a modified Laplacian of𝐺𝑏. By applying our algorithm, we explicitly determine the φ-Selmer group of 𝐸𝑏 when every odd prime divisor of b is inert, and we construct several infinite families of elliptic curves overℚ(𝑖) with Mordell–Weil rank 0.
Keywords
Elliptic curves ; Selmer groups ; Descent ; Gaussian integers ; Ranks
Suggested Citation
Kling, Anthony (Mathematics & Statistics), & Savoie, B. (2026). "A graph-theoretic approach to computing Selmer groups of elliptic curves y2 = x3 + bx over ℚ(𝑖)." Journal of Number Theory, 291: 551-591. https://doi.org/10.1016/j.jnt.2026.08.014

Comments
Preprint version available via arXiv.